Ohio, 2008Extreme Cold in Ohio, December 21 to 22, 2008
December 21 to 22, 2008 · NWS ILN · 1 event in 1 county or zone
A bitter cold snap claimed the life of a Greene county woman.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bitter cold snap claimed the life of a Greene county woman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 21, 10:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 21, 10:31 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 AM EST SUN DEC 21 2008
.SYNOPSIS...
STRONG ARCTIC HIGH PRESSURE WILL SETTLE INTO THE CENTRAL U.S.
TODAY AND TONIGHT...BRINGING A TIGHT PRESSURE GRADIENT AND AN
ARCTIC AIRMASS INTO THE OHIO VALLEY AND GREAT LAKES. THIS HIGH
WILL SETTLE OVER THE OHIO VALLEY MONDAY NIGHT AND THEN WILL MOVE
QUICKLY EAST OF THE REGION ON TUESDAY. DEVELOPING LOW PRESSURE
ACROSS THE PLAINS WILL SURGE AN ABUNDANT AMOUNT OF MOISTURE FROM
THE GULF OF MEXICO INTO THE REGION TUESDAY AFTERNOON THROUGH
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE USED A BLEND OF THE NAM-WRF AND THE LATEST RUC DUE TO THEIR
BETTER HANDLING OF THE ARCTIC AIRMASS THAT WILL BE MOVING INTO THE
REGION TODAY.
MODELS SUGGEST THAT TEMPERATURES WILL TUMBLE ACROSS THE ENTIRE
REGION TODAY...WITH THE GREATEST DROP EXPECTED ACROSS THE NW
REGION WHERE THE HEART OF THE ARCTIC AIR WILL INFILTRATE FIRST.
HIGHS TODAY WILL BE EARLY AND WILL TUMBLE INTO THE SINGLE DIGITS
NORTHWEST TO NEAR 20 SOUTHEAST. A TIGHT PRESSURE GRADIENT BETWEEN
AN ARCTIC HIGH OVER THE PLAINS AND DEEPENING LOW PRESSURE TO THE
NE WILL RESULT IN BLUSTERY TO WINDY CONDITIONS TODAY. WINDS WILL
ALSO GUST AROUND 40 MPH AT TIMES. MODEL GUIDANCE AND MIXING
SCHEMES SUGGEST REGION WILL BE BORDERLINE WIND ADVISORY AND HAVE
OPTED AT THIS TIME TO ISSUE A SPECIAL WX STATEMENT TO COVER THE
WINDY CONDITIONS. OF GREATER CONCERN WILL BE THE PLUMMETING WIND
CHILL READINGS AND HAVE THUS ISSUED WIND CHILL ADVISORIES FOR THE
ENTIRE REGION FOR TODAY THROUGH MONDAY MORNING. WIND CHILL VALUES
WILL APPROACH 20 BELOW NORTHWEST TO AROUND 5 BELOW SE.
SKY CONDITIONS WILL BE A LITTLE TRICKY TODAY AS LOW LEVEL MOISTURE
QUICKLY EXITS THE REGION THROUGH MID MORNING...LEAVING PARTLY TO
MOSTLY SUNNY SKIES FOR A PERIOD OF TIME. THEREAFTER...INCREASING RH
BETWEEN 925 MB AND 850 MB WILL ENCROACH THE REGION FROM THE NW...
ALLOWING STRATOCUMULUS CLOUDS TO FORM AND ADVECT SE.
SINCE TEMPERATURES HAVE ALREADY DROPPED BELOW EARLY HIGHS,..UPDATED
TO ADJUST HOURLY TEMPERATURES AND ZONE FORECAST WORDING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS COLD AIR ADVECTS OVER THE WARMER WATERS OF THE GREAT LAKES
REGION AND AS HIGHER LOW LVL RH AIR MOVES SE ACROSS THE
REGION...SKIES WILL BECOME MOSTLY CLOUDY TO CLOUDY TONIGHT. SFC
PRESSURE GRADIENT WILL REMAIN TIGHT THROUGH THE EARLY MORNING
HOURS...SO BLUSTERY TO WINDY CONDITIONS WILL CONTINUE ALONG WITH
WIND GUSTS IN THE 30 TO 40 MPH RANGE. HAVE INCLUDED A SLIGHT
CHANCE FOR SNOW SHOWERS ALONG AND NORTH OF I-70 DUE TO AN
APPROACHING SFC TROF AND WEAK DISTURBANCE ALOFT. HAVE RELIED ON
RAW NAM-WRF SFC TEMPERATURES FOR LOWS TONIGHT AS IT SHOULD HANDLE
THE COLD ARCTIC AIRMASS BETTER THAN MOS GUIDANCE. LOWS WILL RANGE
FROM NEAR 0 NORTH TO THE SINGLE DIGITS SOUTH. A WIND CHILL
ADVISORY WILL REMAIN IN EFFECT.
ON MONDAY...COLD ARCTIC HIGH PRESSURE WILL BUILD EAST TOWARD THE
OHIO VALLEY. MOSTLY CLOUDY SKIES WILL BECOME PARTLY SUNNY FROM SW
TO NE THROUGH THE DAY. A FEW SNOW SHOWERS MAY LINGER IN THE
MORNING ACRS THE NE. WINDS WILL DIMINISH. WITH TEMPS WARMING INTO
THE TEENS TO LOWER 20S BY AFTERNOON...WIND CHILLS WILL RISE ABOVE
ADVISORY CRITERIA. HAVE GONE COLDER THAN MAV GUIDANCE DUE TO THE
ARCTIC AIRMASS IN PLACE.
AS THE ARCTIC HIGH MOVES ACROSS THE OHIO VALLEY REGION TUESDAY
EVENING...SKIES WILL BRIEFLY BECOME MOSTLY CLEAR. THEREAFTER...MID
AND HIGH CLOUDS WILL BE ON THE INCREASE FROM THE SW AHEAD OF NEXT
DEVELOPING WX SYSTEM.
FOR TUESDAY INTO TUESDAY NIGHT...LOW PRESSURE WILL DEVELOP ACROSS
THE CENTRAL PLAINS. A DEEP SOUTHERLY FLOW WILL DEVELOP BETWEEN THE
LOW AND THE DEPARTING ARCTIC HIGH...BRING AN ABUNDANT SURGE OF
GULF MOISTURE INTO OUR REGION. MODELS HAVE SPED UP THE TIMING OF
PCPN ONSET BY TUESDAY AFTN. WITH THE DEEP SOUTHERLY FLOW...AIR
ALOFT WILL WARM MUCH QUICKER THAN AT THE SURFACE. THE RESULT WILL
BE THE POTENTIAL FOR A WINTRY MIX ALONG AND NORTH OF THE OHIO
RIVER TUESDAY AFTERNOON AND EVENING. THERE COULD BE SOME MINOR
SNOW ACCUMULATIONS NW WITH SOME SOME SLEET AND ICE ACCUMULATIONS
ELSEWHERE NORTH OF THE RIVER. AS AFOREMENTIONED LOW DEEPENS AND MOVES
TOWARD THE MID MS VALLEY BY WEDNESDAY MORNING...SURFACE TEMPS WILL
CONTINUE TO WARM AND ALL LOCATIONS SHOULD TURN OVER TO JUST RAIN
BY MORNING. MODELS CONTINUE TO HINT AT A DECENT RAINFALL EVENT
ALONG THE I-71 CORRIDOR WHERE UP TO AN INCH MAY FALL.
THE PROSPECTS FOR A WHITE CHRISTMAS ARE NOT LOOKING GOOD ATTM.
LOW PRESSURE WILL MOVE TO THE NW OF THE REGION LATE WEDNESDAY...
SWINGING A COLD FRONT ACRS THE AREA WEDNESDAY NIGHT. THIS
SCENARIO WILL PUMP WARM AIR INTO THE REGION ON WEDNESDAY WITH
SHOWERS AND MILD TEMPERATURES. MODELS INDICATE THAT THE CHANCES
FOR A CHANGE OVER TO SNOW ON THE BACK SIDE OF THE FRONT IS MINIMAL
AS SUBSIDENCE AND DEEP MOISTURE EXIT QUICKLY AFTER FRONTAL PASSAGE
BEFORE TEMPERATURES BECOME COLD ENOUGH TO SUPPORT SNOW.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL PUSH QUICKLY EAST ACROSS THE AREA ON CHRISTMAS
DAY PROVIDING FOR A BRIEF BREAK IN THE PCPN. ANOTHER SYSTEM WILL
THEN QUICKLY APPROACH FROM THE WEST FOR THE END OF THE WEEK.
MODELS VARYING SOME ON STRENGTH AND TIMING OF THIS SYSTEM SO WILL
KEEP POPS RELATIVELY LOW. RIGHT NOW...IT LOOKS LIKE WE SHOULD BE
WARM ENOUGH TO KEEP ANY PCPN MAINLY RAIN FRIDAY INTO SATURDAY.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
FLIGHT CONDITIONS ARE VFR. HOWEVER...WEST WINDS GUSTING OVER 30
KNOTS THROUGH 04Z WILL BE A PROBLEM ESPECIALLY AT CVG WHERE CROSS
WINDS WILL AFFECT THE MAIN RUNWAYS. EXPECT MVFR CEILINGS TO MOVE IN
AFTER 04Z...THOUGH DRY AIR MAY INHIBIT THEIR DEVELOPMENT AND
PERSISTENCE.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE TUESDAY NIGHT AND
WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND CHILL ADVISORY UNTIL 12 PM EST MONDAY FOR OHZ026-034-035-
042>046-051>053-060>062.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST MONDAY
FOR OHZ054>056-063>065-070>074-077>082-088.
KY...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST MONDAY
FOR KYZ089>100.
IN...WIND CHILL ADVISORY UNTIL 12 PM EST MONDAY FOR INZ050-058-059.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST MONDAY
FOR INZ066-073>075-080.
&&
SYNOPSIS...HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/JGL
AVIATION...RYANHazardous weather outlook, Dec 21, 5:06 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EST SUN DEC 21 2008
INZ050-058-059-OHZ026-034-035-042>046-051>053-060>062-221100-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
506 AM EST SUN DEC 21 2008
...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 12 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THE POTENTIAL EXISTS FOR A WINTRY MIX ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING. MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE
ALONG WITH SOME ICY CONDITIONS DUE TO FREEZING RAIN. LISTEN TO
LATER FORECASTS ON THIS DEVELOPING WINTER WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ054>056-063>065-070>074-077>082-088-
221100-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
506 AM EST SUN DEC 21 2008
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THE POTENTIAL EXISTS FOR A WINTRY MIX ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING. SOME ICY CONDITIONS MAY DEVELOP DUE TO
FREEZING RAIN ALONG AND NORTH OF THE OHIO RIVER. LISTEN TO LATER
FORECASTS ON THIS DEVELOPING WINTER WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 21, 10:52 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1052 AM EST SUN DEC 21 2008
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1052 AM EST SUN DEC 21 2008
...GUSTY WINDS EXPECTED TODAY...
LOW PRESSURE WILL MOVE ACROSS THE EASTERN GREAT LAKES TODAY...AS
A STRONG CANADIAN HIGH PRESSURE BUILDS INTO THE OHIO VALLEY FROM THE
WEST. THE PRESSURE GRADIENT WILL INCREASE BETWEEN THESE TWO
SYSTEMS...PRODUCING STRONG WINDS ACROSS THE REGION. WEST WINDS OF
20 TO 30 MPH WILL BE OBSERVED...WITH WIND GUSTS TO AROUND 40 MPH.
RESIDENTS SHOULD TAKE PRECAUTIONS AND TIE DOWN LOOSE OBJECTS THAT
CAN BECOME AIRBORNE BY THE STRONG WIND GUSTS. CARE WILL ALSO NEED
TO BE TAKEN BY DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON
NORTH-SOUTH ROADS. THE STRONGEST WIND GUSTS ARE EXPECTED DURING
THE AFTERNOON.
Extreme Cold/Wind Chill, Greene
- When
- December 21, 12:00 PM EST to December 22, 12:00 PM EST
- Where
- Greene forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A woman was found outside of her home late Sunday night. She died after being taken to an area hospital.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 21 to 25, 20085 deaths · 1 event
- Winter Weather in Indiana, December 21 to 22, 20084 deaths · 1 event
- Cold in Wisconsin, December 21 to 22, 20082 deaths · 7 injured · 20 events
- Winter Storm in Wisconsin, December 21, 20081 death · 11 events
- Winter Weather in Maryland, December 21, 20081 death · 8 events
- Blizzard in Michigan, December 21 to 22, 20081 death · 2 events
- Cold in North Dakota, December 21 to 22, 20081 death · 1 event
- Heavy Snow in Washington, December 21 to 22, 20082 injured · $6.1 million · 9 events
- Winter Weather in New Jersey, December 21, 200817 injured · 18 events
- Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008$1.0 million · 2 events
- Lake-Effect Snow in Ohio, December 21 to 22, 2008$800,000 · 2 events
- Winter Storm in Vermont, December 21, 2008$185,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144478.